Colorado, 2003Lightning Strike in Colorado, August 27, 2003
August 27, 2003 · NWS BOU · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 27, 1:20 PM MST, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 27, 1:20 PM MST, 3 hours 10 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
220 PM MDT WED AUG 27 2003
SHORT TERM DISCUSSION: S/W TROF MOVING ENE ACRS WY WITH SRN PTN
TRAILING BACK AND APCHG WRN CO ATTM. GUD PLUME OF DEEP MONSOON MSTR
AHD OF SYSTEM AND TSTMS INCRSG NOW OVR THE MTNS AND FTHLS. AS THIS
SYSTEM MOVES OFF THE MTNS AND ONTO THE PLAINS XPCT WLY FLOW TO
BECOME ORGANIZED ENUF TO PSBLY GENERATE A LINE OF TSTMS E OF I25
THAT WILL THEN MOV ACRS PLAINS INTO THE NIGHT...AS SUGGESTED BY MM5
AND ETA MDLS. LIKELY MOST OF THE ACTION WILL SKIP OVR URBAN
CORRIDOR AS SO OFTEN HAPPENS WITH THESE SYSTEMS THAT HAVE ORGANIZED
WLY FLOW SO LOWER POPS W OF I25 BUT STILL THINK HIGHER POPS
JUSTIFIED FARTHER E WHERE LOW LVL MSTR IS GREATER. VIS IMAGERY
SGSTS LINE OF CU N/S THRU AKO MAY BE BNDRY OF THIS GREATER
MSTR...THO NOT SURE HOW DEEP THIS MSTR IS SO MAX POPS WILL BE 50
PCNT. TROF AXIS WILL BE PAST FCST AREA BY 12Z WITH BIT COOLER AND
QUITE A BIT DRIER AIR BHND IT SO ISOLD AT BEST FOR THU MAINLY OVR
MTNS AND SRN AREAS. SZOKE
LONG TERM DISCUSSION: WESTERLY FLOW ALOFT OVER AREA THROUGH FRIDAY
MORNING...THEN FLOW BECOMES SOUTHWEST AS UPPER TROUGH HEADS INTO
GREAT BASIN. THOUGH MODEL CROSS SECTIONS INDICATE DRIER AIR OVER
AREA THURSDAY EVENING...DIV-Q FIELDS SUGGEST SOME WEAK LIFT SO
CANNOT TAKE STORMS COMPLETELY OUT OF FORECAST. ON FRIDAY... SURFACE
FRONT TO SLIDE SOUTH ACROSS PLAINS DURING THE MORNING AS SHORT WAVE
ROTATES ACROSS AREA FROM THE SOUTHWEST. LOW LEVEL MOISTURE SHOULD
INCREASE WITH UPSLOPE FLOW AND COMBINE WITH MID LEVEL MOISTURE FROM
SHORTWAVE. THE ADDITION OF THE DYNAMICS WITH THE WAVE ENOUGH TO
WARRANT SCATTERED POPS ACROSS CWA DURING AFTERNOON. CONVECTION
COULD LAST OVERNIGHT FRIDAY...AS ETA AND AVN SUGGEST DYNAMICS
CONTINUING. FOR SATURDAY...TROUGH EXPECTED TO MOVE ACROSS CWA
DURING DAY...SHOULD USHER IN COOLER AIR ALONG WITH A BETTER CHANCE
OF PRECIPITATION. SCATTERED POPS A GOOD PLACE TO START...STILL ALOT
OF UNCERTAINTIES AS SYSTEM STILL EVOLVING IN PACIFIC NORTHWEST. THE
LATEST AVN INDICATES PRECIPITATION OVER THE MOUNTAINS DURING THE
MORNING HOURS...BUT HOLDS OFF ON GENERATING PRECIP ON THE PLAINS
TILL THE AFTERNOON HOURS. HOWEVER...DOING SOME INTERPOLATING OF THE
DIV-Q FIELDS FROM THE 60 HR ETA AT 00Z SATURDAY...THERE SHOULD BE
SOME DYNAMICS ACROSS THE ENTIRE CWA THROUGHOUT THE DAY. WILL NOT
GET SPECIFIC ABOUT TIMING. LATEST AVN NOT AS COLD AS PREVIOUS
RUNS... BUT STILL GENERATES A COUPLE OF INCHES OF SNOW OVER
MOUNTAINS BY 00Z SUNDAY. THOUGH SOME OF THE HIGHER PEAKS COULD SEE
A DUSTING...WILL HOLD OFF ON MENTIONING THE SNOW WORD IN THE
MOUNTAIN ZONES. LATEST AVN GUIDANCE LOOKING MORE REASONABLE...
WILL MAKE SOME MINOR ADJUSTMENTS.
FOR THE EXTENDED PERIOD OF SUNDAY THROUGH WEDNESDAY...THE LATEST GFS
RUN CONTINUES THE TREND TOWARD DRIER AND WARMER CONDITIONS WITH
UPPER LEVEL RIDGE BUILDING OVER AREA. MAY BE SOME LINGERING
PRECIPITATION SUNDAY. OTHERWISE..CANNOT RULE OUT AN AFTERNOON STORM
OR TWO EACH DAY AS A BIT OF MOISTURE LOOKS TO REMAIN OVER THE CWA.
ON WEDNESDAY...THE MODELS SUGGEST A SHORTWAVE MOVING ACROSS THE HIGH
PLAINS WHICH COULD BRING A FRONT INTO THE PLAINS AND INCREASE THE
MOISTURE. THIS MAY RESULT IN A BETTER CHANCE FOR SHOWERS AND
THUNDERSTORMS WEDNESDAY AFTERNOON. WILL NEED TO LOOK AT MORE MODEL
RUNS...THEN ADJUST ACCORDINGLY. D-L
.DEN...NONE.
Hazardous weather outlook, Aug 27, 10:00 AM MST, 6 hours 30 minutes before
COZ030>051-281200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT WED AUG 27 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE DEVELOPING OVER THE MOUNTAINS BY
EARLY THIS AFTERNOON AND THESE ARE EXPECTED TO MOVE INTO THE URBAN
CORRIDOR BY LATE AFTERNOON AND THEN ONTO THE PLAINS MAINLY THIS
EVENING. STORMS ARE EXPECTED TO BE MOSTLY ISOLATED TO SCATTERED IN
COVERAGE AS THEY COME INTO THE URBAN CORRIDOR WITH GUSTY WINDS
POSSIBLE. FARTHER EAST LOW LEVEL MOISTURE IS HIGHER AND IT IS
POSSIBLE THE STORMS WILL ORGANIZE INTO A LINE AS THEY MOVE ACROSS
THE NORTHEAST PLAINS THIS EVENING...WITH GUSTY WINDS AND SOME SMALL
HAIL POSSIBLE AND MAYBE BRIEF HEAVY RAIN. AT THIS TIME THE STORMS
ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.
AN APPROACHING UPPER LEVEL DISTURBANCE AND ASSOCIATED SURFACE TROUGH
WILL BE ORGANIZING THE CONVECTION LATER TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE TAIL END OF A WEATHER SYSTEM WILL BRUSH THE NORTHEAST PART OF
THE OUTLOOK AREA THURSDAY MORNING WITH RELATIVELY QUIESCENT
CONDITIONS EXPECTED IN ITS WAKE LATER THURSDAY AND INTO EARLY
FRIDAY. ANOTHER WEATHER SYSTEM WILL USHER IN A ROUND OF
PRECIPITATION AND COLDER TEMPERATURES LATER FRIDAY INTO SATURDAY.
THIS SYSTEM MAY BE COLD ENOUGH TO BRING A FEW SNOWFLAKES TO THE
HIGHEST PEAKS OVER THE WEEKEND. A GRADUAL WARMUP IS ANTICIPATED
EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
SZOKE/LESZCYNSKI
Lightning, Jefferson
- When
- August 27, 4:30 PM MST
- Where
- Jefferson County, Arvada
- Reported by
- NEWSPAPER
- Coordinates
- 39.586, -105.250 (the zone’s center; the record gives no point)
Lightning struck a residence and sparked a fire in Arvada. Damage to the roof and ceiling were extensive.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Guam, August 27, 20031 death · 1 event
- Flood and Hail in Ohio, August 27, 2003$242,000 · 50 kt wind · 19 events
- Flooding and Hail in Ohio, August 27, 2003$90,000 · 56 kt wind · 21 events
- Hail and Damaging Winds in Virginia, August 27, 2003$91,000 · 61 kt wind · 15 events
- Damaging Winds and Lightning Strike in Indiana, August 27, 2003$75,000 · 50 kt wind · 8 events
- Damaging Wind and Lightning Strike in Alabama, August 27, 2003$80,000 · 50 kt wind · 2 events
- Flood in Ohio, August 27, 2003$75,000 · 1 event
- Lightning Strike in Florida, August 27, 2003$75,000 · 1 event
- Damaging Wind in South Dakota, August 27, 2003$75,000 · 78 kt wind · 1 event
- Flash Flooding and Hail in Tennessee, August 27, 2003$50,000 · 50 kt wind · 8 events
- Damaging Winds in Iowa, August 27, 2003$61,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Mississippi, August 27, 2003$32,000 · 53 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374739.